Skip to content
My WebMD Sign In, Sign Up
swollen left calf
avatar
An_227463 posted:
My left calf muscle is swollen, tight and uncomfortable. I run/jog 3-4 times a week (nothing heavy duty) and don't recall pulling the muscle or injuring it in any way. I sit at a computer most of the day. I thought if I tried to move my leg periodically and get up throughout the day to move around it would help, but it hasn't. It's really annoying and I am even starting to limp a little bit to compensate for the sensitivity that comes from putting pressure on my left leg/foot when I step. It's a tight feeling with a tingling sensation -- they way it feels when your leg is almost but not quite "asleep." I've measured that calf and it can be anywhere from about 1/2 - 1 inch larger than my right one. Could it be a circulatory problem? Or is it a nerve issue? I know I'll need to see my PCP but I thought I'd ask the question here to see if anyone has any experience with this or thoughts on what it could be.
Reply
 
avatar
mfullmike responded:
It could be anything, but when I was a runner, I often had trouble with the soleus muscle, the thin muscle in the calf next to the gastrocnemius (larger muscle). All I could do was rest (as in no running) and massage it on a regular basis. It definitely felt worse and became stiff after prolonged periods of inactivity like in office work. Give it plenty of time to warm up before putting any extreme usage to it like running. I would massage it before starting out. A deep tissue massage may be in order here. Of course consult a doctor first.
 
avatar
ltrap replied to mfullmike's response:
Thanks for your reply. I realized my symptoms coincided with my taking Celebrex for an arthritic left shoulder. I also have started gaining weight for no reason -- in fact, I have been trying to lose weight and increase my exercise. The weight gain alarmed me. When I tried to tie all these symptoms to something recent (i.e. a change), I realized the Celebrex was something new. I had taken it for a month late last year then started again in May of this year when my insurance company approved it again. On a whim I looked up potential side effects, all of which I have: unexplained weight gain, swelling in the lower legs, thirst, dry mouth, hunger, stomach pain, gas et al. I talked to my PCP and he agreed it's worth a try to go off the Celebrex to see if my symptoms subside. I sure hope so!
 
avatar
ajcltd responded:
how is you calf i am having same problem
 
avatar
ltrap replied to ajcltd's response:
It seems to be better. At least it's not as bothersome as it was when I posted. I do try to move more during the day - just get up from my desk and walk up and down the stairs more than I used to. I'm still exercising but not running as much as I was a year ago, so I don't know if that has anything to do with it.


Helpful Tips

pain on your bikeExpert
Proper bike fit is one of the more important elements to enjoying a ride. A proper bike fit can help prevent neck pain, back pain, hand ... More
Was this Helpful?
14 of 23 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Sports Medicine Center